Should I Stop My Statins?

by

You’ve probably heard of Lipitor, Zocor, and Crestor. You may even be taking one of these cholesterol-lowering drugs, which are known as statins. They are the most commonly prescribed medication, and for years, they’ve been touted as the best way to manage cholesterol.

Now, top Harvard cardiologists are questioning current cholesterol guidelines. The data to support this claim isn’t as solid as we thought, and we are now seeing that statins can cause some serious side effects, such as:

  • Muscle pain, damage, and aching
  • Mitochondrial damage
  • Type 2 diabetes
  • Neurologic problems such as memory loss
  • Sexual dysfunction

In fact, researchers are now learning that mistakes were made in previous studies, prompting doctors to prescribe statins to patients who really didn’t need them. And this is a dangerous mistake to make, because statins come with some serious risks. More cardiologists are speaking out.

We used to think that there were very few side effects associated with this drug, but the truth is, up to 20 percent of statin users have experienced serious side effects like muscle pain, damage, and aching or high muscle enzymes. Statins can also poison your mitochondria, which are your cells’ energy-production factories and the single most important factor in healthy aging and wellness. Statins can hinder the mitochondria’s ability to produce energy effectively and can even kill cells off completely.

In one study, two groups of overweight, sedentary people were put on an exercise program for 12 weeks. One group was given a statin and the other group wasn’t. After 12 weeks, the group that had been taking the statin saw no improvement in their fitness level. It was as if they hadn’t exercised at all! In fact, when muscle biopsies were performed, doctors found the members of this group had four and a half percent less energy-production capacity in their cells. They were actually in worse condition than before they started the exercise program!

This is quite serious. I believe, in the next 10 years, we’re going to see a backlash against statins. In fact, we’re starting to see it already. We’re seeing now that they may not benefit everybody we thought they would. And we’re seeing that there are some serious risks involved. So, stay tuned for more on this.

In the meantime, I encourage you to read my blogs on statins, which show how they cause diabetes and neurologic problems. Also, read my blogs that explain how you can optimize your cholesterol and get the right type of cholesterol. Learn more about how to take care of your heart in a way that supports your health rather than damages it.

And I encourage you to share this House Call with your friends and family on Twitter and Facebook or by email. Sign up for the newsletter and submit your question, so that, next week, I may make a House Call to you.

Learn more:

Why Women Should Stop Their Cholesterol Lowering Medication

Do Statins Cause Diabetes and Heart Disease?

Seven Tips to Fix Your Cholesterol Without Medication

Why Cholesterol May Not Be the Cause Of Heart Disease

Pharmageddon: America’s Top Selling Drug Cause Diabetes


How to Lower Your Risk Of Heart Disease Without Using Drugs

7 Responses to Should I Stop My Statins?

  1. Janet Casini-Pepe January 13, 2014 at 11:33 am #

    Thanks for important article. My husband was on Pravachol, and now Crestor. All of a sudden, he has an elevated A1C, which is slowly and steadily rising (5.7-5.9). I am certain that it is being caused by his meds, and his is otherwise healthy. Can you suggest how to wean off his chlosterol meds?
    Also, high cholestorel does run in his family, so would you substitute red yeast rice?

  2. Mitzi Neyens February 10, 2014 at 10:25 am #

    Interesting…my cardiologist just gave me a long spiel on the benefits of statin drugs and highly suggested I take them. I have end stage renal disease and he insists he does fewer by pass surgeries because of folks taking statins….I took four and had outrageous leg cramps and immediately got off…now I am concerned about my heart …any suggestions

    • Profile photo of Dr. Hyman Nutrition Staff
      Dr. Hyman Nutrition Staff August 20, 2014 at 7:45 pm #

      Thank you for your interest In Dr. Hyman’s work. Unfortunately he cannot provide you personalized medical advice in this forum. In order to provide you the proper care you need we hope you will seek the attention of a local qualified Functional Med practitioner soon. To locate a doctor near you who practices functional medicine like Dr. Hyman, go to http://www.functionalmedicine.org/practitioner_search.aspx?id=117 and scroll down to where it says “locate a practitioner” and enter your location. Progress accordingly from there.

      You can also make an appointment to be a patient at Dr.Hyman’s UltraWellness Center in Lenox, MA. Please go to: http://www.ultrawellnesscenter.com/becoming-a-patient/
      Wishing you the best of health,
      Dr. Hyman Staff

  3. Christine Fürst October 18, 2014 at 7:02 am #

    Dear Dr. Mark Hyman,

    Can I ask my question here? I am totally confused about the health of live oil. Since I listened to this “Understanding the “10 Bad Foods” – with Dr. Glidden” http://youtu.be/w2qCCTyTyPA?t=22m44s

    Olive oil is on the list of 10 bad foods to eat by Dr. Glidden.

    Can you help de-confusing me? I really don’t know anymore what is healthy and what is unhealthy when it comes to some foods

    Thank you so much. Hopefully you can answer my question in your House Call. Greetings from Rotterdam/Holland <3

  4. RACHEL WISSLER October 20, 2014 at 6:43 am #

    Hello, at 59, my father was recently diagnosed w/ ALS and has been on statins since he was 43-44years old. He experienced the muscle weakness and loss of tone for years and now we are wondering if there is any connection between his long use of statins and his ALS diagnosis. Have you treated anyone w/ ALS successfully or have any of your patients stopped the progression of the disease or reversed any symptoms? He is working on adding recommended supplements to his diet and focusing on changing his diet. We are desperate for help, as would anyone w/ this horrible disease be devastated and willing to do whatever it takes. Any information would be greatly appreciated!
    Thank you!

    • Profile photo of Dr. Hyman Nutrition Staff
      Dr. Hyman Nutrition Staff October 25, 2014 at 4:44 pm #

      Hi Rachel,
      Thank you for your interest In Dr. Hyman’s work. Unfortunately he cannot provide you personalized medical advice in this forum. In order to provide your father the proper care he needs we hope you will seek the attention of a local qualified Functional Med practitioner soon. To locate a doctor near you who practices functional medicine like Dr. Hyman, go to http://www.functionalmedicine.org/practitioner_search.aspx?id=117 and scroll down to where it says “locate a practitioner” and enter your location. Progress accordingly from there.
      Wishing you and your father the best of health,
      Dr. Hyman Staff

Leave a Reply


− 5 = three